CSN Login
Members Online: 10

You are here

Nausea, etc

shoemeiste's picture
shoemeiste
Posts: 4
Joined: Jan 2010

My mom has Stage III/IV Lung Cancer, she is 77. She started with a milder chemo and is now on Gemzar Platinum. She was diagnosed in June and has been on this stronger form of chemo since October. The tumor shrunk over 50 percent the first scan and now is in the 70 plus percent range. These are the postives. The negatives are she has reached a point of despair because the chemo is so hard on her that she can barely keep foods down, she has potassium supplements which make her more nauseous, is taking prilosec, and also has patches for nauseau. I believe she told me she is up to 7 to 9 medicines, (blood thinners etc) All of these in combination made it where she used to walk but no longer can do so and is staying in the house. I am afraid she will reach the point of not continuing the chemo if it gets any worse because she feels like this is worse. Also, her tumor is considered inoperable.

augigi
Posts: 89
Joined: Dec 2009

Has she asked her oncologist about something to decrease side effects? This becomes the decision we all must make, in terms of quantity of life versus quality. I am lucky that my mother tolerates her chemo very well, but if your mom is truly that miserable, maybe she can space the treatments out or take a break for a while. Talk to her and ask her if it's worth it to her to survive at all costs, if it means she can't do anything she wants to.

It's hard because we want to keep them around no matter what, but at this time we really need to have the hard discussions about what the patient wants.

Do speak to her doctor to see if they can help with side effects though - there are palliative care nurses, and anti-nausea injections/strong tablets etc.

shoemeiste's picture
shoemeiste
Posts: 4
Joined: Jan 2010

One of my concerns is that my mom is taking potassium chloride and this seems to be when the nausea really started the most. it seems to be a combination of nausea and reflux. The reflux has her on prilosec and hopefully that will help some.

mercey
Posts: 33
Joined: Dec 2009

I have compassion for your mom.I was 52 and diagnosed terminal inoperable lung cancer on May 2008.Today I am in remission..Drs can't explain it.I can..true faith and refusing to believe anything other than God wants to heal me.We all have a time on this earth and my dad passed away at 72 with lung cancer 18 years ago. He tried to fight but there are better treatments today.I was a very strong ,healthy person going into treatment and it just about did me in.I could not swallow my own saliva at one point.I was still fighting hard to deal with the side effects.I had no nausea though.Then after I was told i was cancer free..a miracle They started a different chemo on me once a week to catch any stay cancer cells.It was so hard on me from the first treatment because my body was all ready beaten up from the first aggressive chemo and radiation treatments..I refused any more treatment.But I was also at the point of the cancer was not active and I chose to not take anymore.At that point i chose quality over quanity but I also am believing God for a continued miracle.what I did find out is if the second chemo had been my first..would I have continued on with it in that much pain and I could not dress myself after only one treatment.I would not have known any better if I had not had a different chemo..although my body was just too beaten from the first treatments which made it worse.But i would discuss this with her Drs and ask them to try another chemo recipe.She may not react as bad with it.I had to have a blood transfusion even with the first treatments ..as I said mine were very aggressive.And I did radiation on the same days as chemo.I had 20 years on my side compared to your mother so i know how easy it may be for her to call it quits.Pray and remember I was a miracle..but most importantly ask about changing her chemo.My drs were going to change mine but I chose not to take any more. It is hard for some chemo and she may have better results and enjoy the life she has if she is not so sick.Prayers to you all..,Jill

Subscribe to Comments for "Nausea, etc"